Heroin is one of the most common, addictive, and lethal drugs in the world. A morphine derivative, heroin is sold illegally in the form of white or brown powder, or a sticky black substance known as “black tar heroin”. In its various forms, heroin is snorted or smoked, or it may be dissolved in water and injected intravenously. All routes of use – smoking, snorting and shooting up – deliver heroin extremely quickly to the brain to provide powerfully addictive effects 1.
In the brain, heroin is converted back into morphine and binds to opioid receptors 1. This molecular interaction leads to a decrease in subjective feelings of pain and, through an associated, subsequent increase in dopamine activity increases feelings of pleasure and well-being (euphoria). This latter effect in particular provides one explanation for why heroin is highly addictive.
Some of the dangers of heroin use, including its long-term effects on the brain, remain unclear. Others, however, are very well established. One of the most serious is heroin overdose. Heroin has experienced a recent resurgence in the U.S., which has, in kind, resulted in more overdose deaths. According to the U.S. National Library of Medicine, 2014 alone saw more than 10,500 deaths from heroin overdose 5, up from 8,200 the previous year 3.
Signs and Symptoms of Heroin Overdose
Overdosing on heroin is potentially lethal and requires immediate medical attention. Signs and symptoms may vary depending on 5:
- The amount and purity of the heroin used.
- Any other substances consumed.
- The person’s age and weight.
Risk Factors for Heroin Overdose
Overdosing on heroin can be the result of a number of factors, working independently or in concert.
One inherent risk of using heroin intravenously is an ignorance of the amount of heroin being consumed, e.g., injecting an unknown amount.
Another major risk factor for heroin overdose is polysubstance use 4. Heroin belongs to a class of drug called opiates, which are central nervous system depressants. Central nervous system depressants literally “depress” this system, slowing down breathing and heart rate. Taking heroin with other depressants like alcohol, benzodiazepines, or barbiturates compounds this effect on the central nervous system, increasing the chance of respiratory failure, coma, and death.
Other substances, like cocaine and other stimulant drugs, elicit a physiologic response that somewhat opposes the effects of heroin. Because cocaine, for example, is a stimulant and heroin is a depressant, they create counteracting effects in the body and brain that may make the user less able to sense an impending overdose. However, this combination, commonly referred to as a “speedball,” can be extremely dangerous not only because users are susceptible to the effects of both drugs but also because users may be less aware of heroin’s intoxicating depressant effects and consume higher-than-normal amounts, placing themselves at extreme risk of overdose 9.
Heroin overdose is also more likely to occur in those who relapse from heroin 8. This happens because taking heroin regularly, like many other substances, results in tolerance to the drug, meaning that more of it is required to achieve previous effects. Individuals who then abstain from use for some amount of time may experience a decrease in their tolerance level, and place themselves at risk should they relapse and attempt to take the same amount of heroin they were recently taking 6.
What to Do in Case of Heroin Overdose
Heroin overdose can be fatal if not addressed quickly. If you believe that a friend or family member is abusing heroin, you should be prepared to deal with a potential overdose. Proper action will more likely ensure the victim’s safety or increase their chance of survival.
The first step in responding to a heroin overdose is calling 911. If possible, provide emergency operators with the victim’s:
- Respiratory status (e.g., “Victim is not breathing”).
- Estimated amount of heroin ingested.
- Estimated time of ingestion.
NOTE: A majority of states have laws that provide protection from arrest for possession of illegal drugs or paraphernalia if emergency help is sought for overdose, so do not hesitate to get help for fear of legal consequences.
The next step calls for a closer inspection of the victim and potential intervention:
- First, check for breathing. If the person is not breathing, provide rescue breathing, if you are trained to do so. The same should be done if you hear what medical professionals refer to as the “death rattle”, which, upon the victim’s exhalation, sounds like a distinct labored sound coming from the throat.
- Administer naloxone if you have it on hand and have been trained to do so. (Naloxone is a pure opioid antagonist that reverses the effects of opioids in the body.)
Continue providing supportive breathing if the victim cannot breathe on their own or is showing signs of severely labored breathing. If the victim begins to breathe on their own, continue monitoring them until help arrives 7. Naloxone will typically work for 30-90 minutes 7, so it is imperative to get the person emergency help, even if they revive or the symptoms alleviate, as overdose symptoms may return when naloxone wears off.
Understanding the Heroin Epidemic
The recent surge of heroin use in the U.S. has prompted scientists and politicians to search for an underlying cause. However, many already had a theory in mind. A similar epidemic was spreading throughout similar parts of the U.S., namely the northeast: prescription opioid pain relievers (OPRs).
While the association between OPRs and heroin use has not been fully explained, the evidence is close to overwhelming. One major piece lies in data revealing a sharp rise in prescriptions of OPRs in the last 20 years 6. This increase, it is thought, has made prescription OPRs more widely available, and, by extension, more readily accessible to those who use them illicitly.
Illicit use of and dependence on OPRs has also been linked to eventual heroin dependence. In fact, the Centers for Disease Control (CDC) estimates that those addicted to prescription painkillers are 40x more likely to be addicted to heroin and that 45% of people addicted to heroin are also addicted to painkillers 10.
When pills are no longer available through friends or family members, for whom the medication was prescribed, illicit users buy them off the streets. Prescription OPRs, however, are much more expensive then heroin and can be difficult to obtain. Because heroin is cheaper and provides very similar effects to painkillers, many users often switch over to heroin at some point to maintain the high at a cheaper price point 6.
While heroin use carries a number of health risks, the most dangerous of them all is overdose. There are a number of ways for those who continue to use heroin, as well as family members or friends of those who use heroin, to prevent overdose.
- Avoid using heroin with other substances, especially cocaine, alcohol, barbiturates and benzodiazepines, as these significantly increase the risk of overdose.
- If you or someone you love is using heroin, keep naloxone on hand in case of emergency.
- Most importantly, seek treatment for heroin addiction before overdose occurs.
The first process in treatment is finding safe and effective detox. Heroin withdrawal is not likely to be physically dangerous; however, it can be taxing enough on the body and mind to trigger relapse, which can increase the risk of overdose 8. Detox centers can make detoxification more tolerable and provide a safe environment where patient safety is constantly monitored. Certain detox centers may also provide medications, such as methadone, buprenorphine, or naltrexone to alleviate the more several withdrawal symptoms and cravings to reduce relapse risk.
Detox centers sometimes work in conjunction with treatment centers. In this case, the transition from detox to post-detox treatment is seamless. Post-detox treatment can vary greatly depending on the treatment center you attend, but in most cases involves therapy, medication, or both.
Inpatient treatment centers provide a safe, immersive treatment environment, with around-the-clock supervision. Hospitals and government run treatment centers are examples of inpatient care, and usually provide 24-hour care at a lower cost. However, you may not find the same amenities that you would at a private rehab program. For example, government-run programs might not provide private rooms or extra therapies like art classes or exercise programs.
Residential treatment is another kind of inpatient care option that provides at-home comfort and, depending on the specific treatment center, amenities like exercise and art classes. While residential treatment centers can be expensive, some or all of the cost may be covered by insurance.
Outpatient treatment is similar to inpatient treatment in the services it offers (e.g. therapy and medication). With outpatient treatment, however, patients do not stay overnight at a treatment center. Instead, patients attend therapy on a set schedule. Hours will depend on the patient and the intensity of the program. While outpatient treatment can be beneficial for those who cannot take off from work or who have only a mild addiction, there may be a greater risk of exposure to heroin and, thus, a greater risk of relapse and overdose.
You don’t have to suffer from heroin addiction another day. To start again, call . Our treatment placement advisors can help you take your first step today.